Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 230, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2018, 6:31 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 6:31 PM CDT (23:31 UTC)
- Expired
- Sep 1, 2018, 6:58 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:40 PM CDT | TSTM WND GST 60 | 2 N Ash Grove, KS | DELAYED REPORT FROM SHERRIFF DEPUTY RESPONDING TO LIGHTNING INDUCED FIRE IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WUUS53 KICT 012331
SVRICT
KSC105-167-020030-
/O.NEW.KICT.SV.W.0230.180901T2331Z-180902T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
631 PM CDT SAT SEP 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in central Kansas...
Northeastern Russell County in central Kansas...
* Until 730 PM CDT.
* At 631 PM CDT, a severe thunderstorm was located 7 miles southwest
of Hunter, or 21 miles northwest of Lincoln, moving northeast at 35
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lucas and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 9804 3908 9810 3902 9861 3913 9863
3913 9849 3922 9849
TIME...MOT...LOC 2331Z 243DEG 29KT 3917 9851
HAIL...1.25IN
WIND...70MPH
$$
METZGER2 follow-up statements
009
WWUS53 KICT 012343
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
643 PM CDT SAT SEP 1 2018
KSC167-012353-
/O.CAN.KICT.SV.W.0230.000000T0000Z-180902T0030Z/
Russell KS-
643 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3922 9804 3908 9810 3904 9849 3922 9849
TIME...MOT...LOC 2343Z 243DEG 29KT 3922 9837
$$
KSC105-020030-
/O.CON.KICT.SV.W.0230.000000T0000Z-180902T0030Z/
Lincoln KS-
643 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...
At 643 PM CDT, a severe thunderstorm was located over Hunter, or 17
miles northwest of Lincoln, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 9804 3908 9810 3904 9849 3922 9849
TIME...MOT...LOC 2343Z 243DEG 29KT 3922 9837
HAIL...0.88IN
WIND...60MPH
$$
METZGER350
WWUS53 KICT 012358
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT SAT SEP 1 2018
KSC105-020007-
/O.CAN.KICT.SV.W.0230.000000T0000Z-180902T0030Z/
Lincoln KS-
658 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3922 9804 3908 9810 3904 9849 3922 9849
TIME...MOT...LOC 2357Z 243DEG 29KT 3928 9823
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:55 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 1, 3:55 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 355 PM CDT Sat Sep 1 2018 .SHORT TERM...(This Evening through Monday Night) Issued at 355 PM CDT Sat Sep 1 2018 Tonight: The primary focus remains on thunderstorms that approach severity over much of Western & part of Central KS where closest to a weak approaching mid-level shortwave. An area of thunderstorms has been ongoing over primarily Northwest KS almost all day. Situation may be complicated by the extensive mid-upper deck cloudiness that has been inducing inhibition. Regardless greatest thunderstorm chances would still target Western & North-Central KS as well as Southern Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As such have kept highest probabilities (~40%) assigned generally to the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per SPC mesoanalysis) coupled with the increasing bulk shear induced by the approaching shortwave would no doubt translate into these areas being at greatest risk for severe convection. Rest Of Labor Day Weekend: Thunderstorms capable of heavy rains will gradually increase, especially across Central KS as weak front settles S/SE toward these areas. Greatest deep-layer shear remains entrenched from Western KS to the IA/MN state line & as such from a standpoint of severity the thunderstorms should behave. .LONG TERM...(Tuesday through Saturday) Issued at 355 PM CDT Sat Sep 1 2018 Forecast remains essentially unchanged with heavy rain-producing thunderstorms have extended stays across the Great Plains. Lift is lacking, but high octane moisture remains entrenched across nearly all of the CWA. (Especially Eastern KS.) As such, flooding will certainly become a concern by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 1 2018 VFR conditions expected to prevail thru the forecast valid period. Scattered strong to marginally severe convection is expected to develop and affect central Kansas this evening and may fester overnight. Diurnally gusty south winds will diminish with sunset. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 88 72 84 / 10 40 40 50 Hutchinson 73 88 70 84 / 20 40 50 50 Newton 72 87 70 83 / 10 40 40 60 ElDorado 72 87 71 83 / 10 40 30 50 Winfield-KWLD 73 88 72 84 / 0 30 30 50 Russell 69 87 68 84 / 50 60 70 50 Great Bend 70 88 68 84 / 40 40 70 50 Salina 73 88 70 84 / 30 50 60 60 McPherson 73 87 70 84 / 20 50 60 60 Coffeyville 72 87 72 84 / 0 30 20 50 Chanute 72 87 71 84 / 0 40 30 50 Iola 72 86 71 83 / 0 40 30 50 Parsons-KPPF 72 87 71 84 / 0 30 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous weather outlook, Sep 1, 4:45 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 445 PM CDT Sat Sep 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 PM CDT Sat Sep 1 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Thunderstorms remain possible northwest of a line from around Marion to Kingman. A few thunderstorms may be severe with hail around the size of quarters, winds around 60 mph, and locally very heavy rains. Areas at greatest risk would be northwest of a line from Great Bend to Ellsworth. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are likely for most of the week. While the thunderstorms may be quite strong with nickel-sized hail and 50 to 55 mph winds, the greatest concern would be heavy rainfall and associated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Sep 1, 6:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 6 W LURAY 39.13N 98.80W
09/01/2018 M1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
METZGERLocal storm report, Sep 1, 6:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST LURAY 39.12N 98.69W
09/01/2018 E60 MPH Russell KS NWS EMPLOYEE
SPEEDS RANGED FROM 50 TO 60 MPH. HAIL AS LARGE AS PING
PONG BALLS WERE ALSO REPORTED.
&&
EPSLocal storm report, Sep 1, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG LURAY 39.12N 98.69W
09/01/2018 Russell KS NWS EMPLOYEE
WINDS ESTIMATED AROUND 60 MPH TORE DOWN A HIGHWAY SIGN.
THE EVENT OCCURRED ABOUT 10 MINUTES AGO.
&&
EPSSpecial weather statement, Sep 1, 6:09 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
609 PM CDT SAT SEP 1 2018
KSZ032-033-012345-
Russell KS-Lincoln KS-
609 PM CDT SAT SEP 1 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Lincoln County in central Kansas...
* Until 645 PM CDT.
* At 606 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles southwest of Luray, or 10
miles north of Russell...moving northeast at 30 mph. This
thunderstorm complex has a history of producing strong winds well
out and ahead of this thunderstorms. There have been reports of
50 mph winds ahead of this thunderstorm complex.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
Barnard, Bunker Hill, Paradise, Waldo, Ash Grove, Russell Airport,
Wilson State Park and Wilson Lake.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3922 9806 3920 9797 3887 9831 3887 9848
3880 9849 3880 9904 3913 9903 3913 9849
3922 9849
TIME...MOT...LOC 2307Z 211DEG 26KT 3904 9884
METZGERLocal storm report, Sep 1, 6:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL LURAY 39.12N 98.69W
09/01/2018 E1.50 INCH Russell KS FIRE DEPT/RESCUE
THE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5
TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED
TIME OF OCCURRENCE. WINDS ESTIMATED AROUND 60 MPH ALSO
OCCURRED AT THE TIME.
&&
EPSLocal storm report, Sep 1, 6:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST LURAY 39.12N 98.69W
09/01/2018 E60 MPH Russell KS FIRE DEPT/RESCUE
THE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5
TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED
TIME OF OCCURRENCE. PING PONG BALL-SIZED HAIL ALSO
OCCURRED AT THE TIME.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Sep 1, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| Sep 1, 6:09 PM CDT | Special Weather Statement | ICT | Lincoln, Russell | 36 min |
| Sep 1, 6:50 PM CDT | Special Weather Statement | ICT | Russell | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.